Texas, 2012

Hail and Damaging Winds in Texas, April 2, 2012

April 2, 2012 · NWS SHV · 26 events in 16 counties and zones

An MCS developed across Southeast Texas during the overnight and early morning hours of April 2nd. This upper level disturbance rounded the base of an upper level trough across Southeast Texas and moved northeastward into Northeast Texas, Northern Louisiana and Southern Arkansas during the late morning and afternoon hours of April 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An MCS developed across Southeast Texas during the overnight and early morning hours of April 2nd. This upper level disturbance rounded the base of an upper level trough across Southeast Texas and moved northeastward into Northeast Texas, Northern Louisiana and Southern Arkansas during the late morning and afternoon hours of April 2nd. The atmosphere ahead of this line of thunderstorms became very unstable by late morning with CAPE values approaching 4000 J/Kg. Very steep lapse rates were also present such that large hail and damaging thunderstorm wind gusts were the primary threat with these storms. Widespread tree damage was reported across all of Northeast Texas, Northern Louisiana and Southern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 2, 9:34 AM CST, 51 minutes earlier.

Area forecast discussion, Apr 2, 9:34 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1034 AM CDT MON APR 2 2012

.DISCUSSION...
QUITE A BUSY MORNING WITH CONVECTION CONTINUING TO INCREASE TO OUR
SOUTH AND SOUTHWEST. MORNING MCS IS ROUNDING THE BASE OF THE
CLOSED UPPER TROUGH TO OUR SOUTHWEST AND THE COLD POOL OUTFLOW
BOUNDARY IN ASSOCIATION WITH THE MCS IS MOVING RAPIDLY NORTH AND
EAST. THE LEADING EDGE OF THIS BOUNDARY IS JUST SOUTH OF OUR
SOUTHERN MOST CWA ATTM. 15Z TEMPS ALREADY SHOWING MID TO UPPER 70S
AS FAR NORTH AS THE I-20 CORRIDOR WITH DEWPOINTS NEAR 70 DEGREES.
LAPSE INSTABILITY ANALYSIS SHOWING 2500+ J/KG CAPE VALUES ALREADY
AS FAR NORTH AS I-20 WITH 3K ACROSS THE LOWER TOLEDO BEND AND SAM
RAYBURN COUNTRY OF DEEP EAST TEXAS INTO WEST CENTRAL LA AS OF 15Z.
LOOK FOR THIS INSTABILITY TO INCREASE AS WE HEAD INTO THE
AFTERNOON HOURS. NORTHWARD MOVING COLD POOL OUTFLOW BOUNDARY
SHOULD PROVIDE THE FOCUS WITH THE DYNAMICS PROVIDED BY THE MCS TO
OUR SOUTH AND WEST. LAPSE RATES ARE SUPPORT OF LARGE HAIL AND WIND
DAMAGE WITH THE STRONG/SEVERE CONVECTION THROUGH THE AFTERNOON.

SVR WATCH 126 CURRENTLY IN EFFECT FOR THE SOUTHERN HALF OF NORTHEAST
TEXAS AND NORTHERN LOUISIANA UNTIL 5 PM CDT.

AFTN FCST MAX TEMPS IN GOOD SHAPE GIVEN THE INCREASE IN CLOUD
COVER BUT DID BUMP RAIN CHANCES UPWARDS GIVEN THE CURRENT AND FCST
TRENDS.

UPDATED ZONES/WCN ALREADY SENT.

&&

.AVIATION...
MVFR CONDITIONS PREVAILING ACROSS THE AREA WITH IFR CONDITIONS
CREEPING INTO SOUTHERN TAF SITES...STARTING AT KLFK. TSRA WILL MOVE
NORTHWARD ACROSS TAF SITES...STARTING AT KLFK AROUND 16Z AND MOVING
INTO KGGG AND KSHV AFTER 18Z. WINDS WILL BE SOUTH/SOUTHEAST DURING
THE DAY...WITH SOME GUSTS NOTED BY EARLY AFTERNOON.  /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  67  83  67  81 /  50  20  40  70  40
MLU  82  65  84  67  81 /  50  20  40  70  60
DEQ  82  63  80  61  79 /  30  40  50  70  30
TXK  83  65  82  65  79 /  30  30  50  70  30
ELD  83  64  83  64  80 /  40  30  40  70  60
TYR  83  66  81  62  79 /  50  20  50  70  20
GGG  83  66  82  64  80 /  50  20  50  70  20
LFK  84  68  83  67  82 /  60  20  40  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/20
Hazardous weather outlook, Apr 2, 9:51 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1051 AM CDT MON APR 2 2012

ARZ050-051-059>061-070>073-LAZ003>006-014-OKZ077-TXZ096-097-
108>112-124>126-031200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-OUACHITA-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-
1051 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS...CURRENTLY ACROSS
THE SOUTHERN HALF OF NORTHEAST TEXAS INTO SOUTHWEST LOUISIANA WILL
BE ADVANCING NORTH AND EAST THROUGH THIS AFTERNOON INTO THE
EVENING HOURS. THESE THUNDERSTORMS WILL LIKELY POSE AN ISOLATED
SEVERE THUNDERSTORM RISK ALONG AND SOUTH OF THE INTERSTATE 30
CORRIDOR LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL
AND DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE PRIMARY THREAT
WITH ANY SEVERE THUNDERSTORM ACTIVITY THROUGH THIS EVENING. THE
THREAT SHOULD DIMINISH BY LATE EVENING INTO THE OVERNIGHT HOUR
WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER STRONGER STORM SYSTEM WILL ENTER WESTERN TEXAS AND
OKLAHOMA TUESDAY AFTERNOON...DRIFTING NORTHEAST INTO SOUTHERN
KANSAS AND OKLAHOMA WEDNESDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER CENTRAL TEXAS AND OKLAHOMA
TUESDAY MORNING...SPREADING EAST NORTHEAST INTO EAST TEXAS AND
SOUTHEAST OKLAHOMA TUESDAY AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE TUESDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. THE SEVERE WEATHER THREAT SHOULD DIMINISH
TUESDAY NIGHT WITH LOSS OF HEATING. LOCALLY HEAVY RAINFALL
WILL INCREASE TUESDAY AFTERNOON AND TUESDAY NIGHT...WHICH WILL
FALL OVER AREAS THAT HAS HAD RECENT HEAVY RAINFALL AND WET SOILS.
THE POTENTIAL FOR FLASH FLOODING WILL EXIST THROUGH AT LEAST
WEDNESDAY MORNING...BEFORE THE SHOWERS AND THUNDERSTORMS DIMINISH
FROM WEST TO EAST WITH A FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON INTO
THE EVENING HOURS...ESPECIALLY IF SEVERE THUNDERSTORM COVERAGE
BECOMES MORE WIDESPREAD.

LAZ001-002-010>013-017>022-TXZ136>138-149>153-165>167-031200-
CADDO-BOSSIER-DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1051 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE INCREASING
IN COVERAGE AND INTENSITY ACROSS THE REGION THIS AFTERNOON INTO
THE EVENING HOURS. LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS
WILL BE POSSIBLE THROUGHOUT THE DAY INTO THE EVENING HOURS...
MAINLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST
TEXAS AND NORTHERN LOUISIANA. THE SEVERE WEATHER THREAT SHOULD
BEGIN DIMINISHING BY MID TO LATE EVENING WITH THE LOSS OF DAYTIME
HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER STRONGER STORM SYSTEM WILL ENTER WESTERN TEXAS AND
OKLAHOMA TUESDAY AFTERNOON...DRIFTING NORTHEAST INTO SOUTHERN
KANSAS AND OKLAHOMA WEDNESDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER CENTRAL TEXAS AND OKLAHOMA
TUESDAY MORNING...SPREADING EAST NORTHEAST INTO EAST TEXAS AND
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA
TUESDAY AFTERNOON INTO TUESDAY NIGHT. SOME OF THESE STORMS MAY
BECOME SEVERE TUESDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. THE SEVERE WEATHER THREAT
SHOULD DIMINISH TUESDAY NIGHT WITH LOSS OF HEATING. LOCALLY HEAVY
RAINFALL WILL INCREASE TUESDAY AFTERNOON AND TUESDAY NIGHT...WHICH
WILL FALL OVER AREAS THAT HAS HAD RECENT HEAVY RAINFALL AND WET
SOILS. THE POTENTIAL FOR FLASH FLOODING WILL EXIST THROUGH AT
LEAST WEDNESDAY MORNING...BEFORE THE SHOWERS AND THUNDERSTORMS
DIMINISH FROM WEST TO EAST WITH A FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS ARE CURRENTLY WARRANTED GIVEN THE
SEVERE THUNDERSTORM POTENTIAL THROUGH THIS EVENING.

13

In the hours before

Special weather statement, Apr 2, 10:01 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1101 AM CDT MON APR 2 2012

TXZ149-152-165-021700-
ANGELINA-CHEROKEE-NACOGDOCHES-
1101 AM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL NOON CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND ANGELINA...
IN NORTHEAST TEXAS...
     CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALTO...DOUGLASS...FOREST...GARRISON...HUDSON...HUNTINGTON...
     LUFKIN...MELROSE...MORRILL...NACOGDOCHES...POLLOK...RUSK...
     SACUL...TRAWICK...WELLS AND WODEN...

AT 1101 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
SOUTHWEST OF FOREST TO HUNTINGTON...OR ALONG A LINE EXTENDING FROM 20
MILES EAST OF CROCKETT TO 10 MILES SOUTHEAST OF LUFKIN...MOVING NORTH
AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. A WIND GUST TO 45
MPH WAS JUST REPORTED AT THE ANGELINA COUNTY AIRPORT NEAR DIBOLL
TEXAS. SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Sabine

When
April 2, 10:25 AM CST
Where
Sabine County, 0.59 mi E of Pineland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.250, -93.970

Trees were downed in Pineland, Texas.

Thunderstorm Wind, Shelby

When
April 2, 11:15 AM CST
Where
Shelby County, 0.69 mi N of Center
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.790, -94.180

Trees were downed on Hwy. 87 south in Center, Texas.

Thunderstorm Wind, Marion

When
April 2, 11:15 AM CST
Where
Marion County, 4.84 mi S of Orrs
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.760, -94.520

Trees were downed off of FM. 729 west of Jefferson.

Thunderstorm Wind, Cherokee

When
April 2, 11:15 AM CST
Where
Cherokee County, 1.17 mi E of Rusk
Measured
53 kt (61 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.800, -95.130

Trees were downed onto powerlines along Hwy. 84.

Thunderstorm Wind, Panola

When
April 2, 11:45 AM CST
Where
Panola County, 1.75 mi E of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.150, -94.320

A tree was downed on the north side of Hwy. 79 on the east side of the loop near Carthage.

Thunderstorm Wind, Panola

When
April 2, 11:45 AM CST
Where
Panola County, 2.72 mi WNW of Deadwood
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -94.170

Four trees were downed on the eastern side of the county.

Hail, Rusk

When
April 2, 11:50 AM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.160, -94.800

Thunderstorm Wind, Panola

When
April 2, 11:50 AM CST
Where
Panola County, 10 mi N of Carthage
Measured
53 kt (61 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.295, -94.350

Several road signs blown over along U.S. Hwy. 59.

Thunderstorm Wind, Smith

When
April 2, 12:20 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Several trees were downed in the city. A tree was downed at Wilma and Crestview Streets and a tree was downed on a home in the Azalea District. A tree was downed at Sixth Street and Broadway and the tree fell on an automobile. Another tree was downed at Sneed and Third Streets with a tree downed on George and Locust Streets.

Thunderstorm Wind, Gregg

When
April 2, 12:26 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
54 kt (62 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.520, -94.760

Metal roofing was removed from the Le Tourneau Technologies building on Estes Drive.

Hail, Gregg

When
April 2, 12:26 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.520, -94.760

Hail was reported at Estes Parkway and Interstate 20.

Thunderstorm Wind, Gregg

When
April 2, 12:26 PM CST
Where
Gregg County, Longview
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.480, -94.730

A tree was downed on a house in the 400 Block of South Jean Street.

Thunderstorm Wind, Gregg

When
April 2, 12:35 PM CST
Where
Gregg County, 1.5 mi NNE of (Ggg)gregg Co Arpt L
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.400, -94.710

The Elderville Lakeport VFD pavilion collapsed due to high winds.

Thunderstorm Wind, Harrison

When
April 2, 12:37 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.540, -94.350

Large limbs were downed in Marshall, Texas.

Thunderstorm Wind, Smith

When
April 2, 12:40 PM CST
Where
Smith County, 0.9 mi SW of Lindale
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.510, -95.410

A tree was downed on Jim Hogg Road in Lindale, Texas.

Thunderstorm Wind, Upshur

When
April 2, 12:50 PM CST
Where
Upshur County, 0.9 mi NW of East Mtn
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.590, -94.840

Powerlines were downed east of East Mountain.

Thunderstorm Wind, Marion

When
April 2, 1:00 PM CST
Where
Marion County, 4.84 mi S of Orrs
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.760, -94.520

Trees were downed.

Thunderstorm Wind, Morris

When
April 2, 1:15 PM CST
Where
Morris County, 1.5 mi NNW of Lone Star
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.940, -94.710

Numerous trees were downed on Bird Street and Houston Street.

Thunderstorm Wind, Cass

When
April 2, 1:30 PM CST
Where
Cass County, 1.74 mi W of Atlanta
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.120, -94.160

Numerous trees downed across the county.

Thunderstorm Wind, Bowie

When
April 2, 1:50 PM CST
Where
Bowie County, 1.38 mi S of Simms
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.330, -94.520

Several large trees were downed in Simms, Texas.

Thunderstorm Wind, Franklin

When
April 2, 1:55 PM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -95.220

A tree was down on CR 4115 one mile north of Hwy. 21.

Hail, Bowie

When
April 2, 2:00 PM CST
Where
Bowie County, 2.31 mi W of Hooks
Measured
0.75 in hail
Reported by
Public
Coordinates
33.470, -94.290

Thunderstorm Wind, Bowie

When
April 2, 2:15 PM CST
Where
Bowie County, 0.69 mi N of Nash
Measured
54 kt (62 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.440, -94.130

Trees were downed on houses in the Nash and Wake Village areas. Another tree was downed on a car in the Liberty-Eylau community.

Thunderstorm Wind, Bowie

When
April 2, 2:20 PM CST
Where
Bowie County, 0.69 mi N of Nash
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.440, -94.130

A tree was downed in Nash, Texas.

Thunderstorm Wind, Red River

When
April 2, 2:30 PM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.610, -95.060

Windows were blown out of businesses in Clarksville due to strong winds blowing debris around.

Hail, Nacogdoches

When
April 2, 4:15 PM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.610, -94.650

Hail was reported on FM 1275 in Nacogdoches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364000, 364001, 364002, 364003, 364005, 364006, 364007, 364052, 364009, 364014, 364015, 364016, 364022, 364023, 364010, 364027, 364028, 364030, 364034, 364037, 364039, 364041, 364043, 364044, 364046, 364051.